Texas, 2018Damaging Wind in Texas, August 22, 2018
August 22, 2018 · NWS SJT · 1 event in 1 county or zone
An isolated thunderstorm microburst caused damage to part of a subdivision located on the southeast side of Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm microburst caused damage to part of a subdivision located on the southeast side of Abilene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 22, 1:44 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 22, 1:44 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
244 PM CDT Wed Aug 22 2018
.SHORT TERM...
(Tonight and Thursday)
Afternoon visible satellite imagery shows fields of scattered
cumulus clouds developing across West Central Texas. SPC
mesoanalysis indicates 2000-2500 J/KG of SB CAPE across the
Heartland, Concho Valley and Big Country regions, and that's where
hi-res models are indicating isolated thunderstorm development
this afternoon into the early evening along a northwest to
southeast oriented stationary boundary. At 1 pm, temperatures have
risen to the low to mid 90s and with an upper level ridge
building over the region today, expect highs today to reach the
upper 90s in many locations, with lows tonight in the low to mid
70s.
Thursday looks to be dry and warmer as the 850 mb ridge
strengthens and 500 mb ridge continues over the region. Expect
highs Thursday in the 97-102 degree range with mostly sunny skies.
.LONG TERM...
(Thursday night through Wednesday)
Dry and hot into next week. Highs will be mainly in the upper 90s
to 101 Friday into Saturday, then gradually drop into the mid 90s
Wednesday. The slow fall off in temperatures occurs as upper
ridging centered over Texas gradually pushes east. Unfortunately,
upper level high pressure still be strong enough to suppress
thunderstorm development.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 75 100 76 98 / 20 0 0 0
San Angelo 73 101 74 100 / 10 0 0 0
Junction 73 99 72 98 / 10 0 0 0
Brownwood 73 99 73 99 / 20 0 0 0
Sweetwater 74 99 75 99 / 20 0 0 0
Ozona 72 97 72 96 / 10 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
88/04
Hazardous weather outlook, Aug 22, 1:24 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Wed Aug 22 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Wed Aug 22 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible this afternoon and early
evening across central, eastern and northern portions of the
forecast area. The main hazard will be dangerous lightning and
brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 22, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
402 PM CDT WED AUG 22 2018
TXZ114-128-222145-
Shackelford TX-Callahan TX-
402 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALLAHAN AND
SOUTHWESTERN SHACKELFORD COUNTIES UNTIL 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Albany, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Albany around 440 PM CDT.
Other locations impacted by this storm include Mccarty Lake and Us-
283 Near The Callahan-Shackelford County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 9945 3267 9956 3286 9938 3251 9917
TIME...MOT...LOC 2101Z 260DEG 11KT 3262 9941
Woodward
Special weather statement, Aug 22, 3:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
422 PM CDT WED AUG 22 2018
TXZ113-127-222200-
Jones TX-Taylor TX-
422 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND
NORTHEASTERN TAYLOR COUNTIES UNTIL 500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abilene, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Abilene and Hawley around 500 PM CDT.
Other locations impacted by this storm include Impact and Lake Fort
Phantom Hill.
This includes Interstate 20 between Mile Markers 282 and 292.
LAT...LON 3239 9977 3261 9983 3265 9966 3240 9963
TIME...MOT...LOC 2122Z 168DEG 11KT 3248 9972
Woodward
Thunderstorm Wind, Taylor
- When
- August 22, 3:30 PM CST
- Where
- Taylor County, 1.36 mi ESE of Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.440, -99.710
Abilene Emergency Manager reported two downed trees in the Canterbury Subdivision. The emergency manager also reported the following: multiple tree limbs down in Cal Young Park, a power pole was down north of Cal Young Park, power lines were down on East 11th Street, minor roof damage to Craig Middle School and a partial shed collapse on T and P Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Damaging Wind in New Mexico, August 22, 2018$100,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Flash Flooding in Arizona, August 22, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782207.